Hail, Weld
- When
- May 10, 4:34 PM MST
- Where
- Weld County, 6 mi N of Nunn
- Measured
- 2 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.783, -104.767
10 hail, 8 tornado, 3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 10, 2:10 PM MST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 310 PM MDT MON MAY 10 2004 .SHORT TERM...EASTERLY SURFACE FLOW ACROSS THE EASTERN PLAINS HAS BEEN ADVECTING MOISTURE INTO THE AREA ALL DAY. DEEPENING SURFACE LOW OVER UTAH WILL ENSURE THAT EASTERLY WINDS CONTINUE THROUGH THE EVENING. SURFACE HEATING HAS WARMED TEMPERATURES INTO THE UPPER 70S AND LOWER 80S WITH CAPE VALUES TO AROUND 2000 J/KG PER MODEL SOUNDINGS. VAD WIND PROFILE AND MODEL SOUNDINGS SHOW A NICE SHEAR PROFILE...SO THE THREAT OF SEVERE ACROSS THE PLAINS WILL PREVAIL THROUGH THE EVENING. THUNDERSTORMS SHOULD END OVER THE MOUNTAINS BY 03Z. FOR TUESDAY...THE UPPER LEVEL TROUGH WILL BE APPROACHING WITH STRENGTHENING SOUTHWESTERLY FLOW ALOFT. THIS SHOULD FLUSH THE MOISTURE AND INSTABILITY EAST OF US...BUT WILL ALSO INCREASE THE FIRE WEATHER THREAT. WILL ISSUE A FIRE WEATHER WATCH FOR THE FOOTHILLS ZONES AND PARK COUNTY...GIVEN WARM TEMPERATURES...LOW HUMIDITIES AND GUSTY WINDS. WILL NEED TO HOLD ONTO A CHANCE OF AFTERNOON SHOWERS OVER THE MOUNTAINS BECAUSE OF APPROACHING DYNAMICS AND WILL HANG ON TO A FEW AFTERNOON THUNDERSTORMS IN THE NORTHEAST CORNER IN CASE THE MOISTURE IS NOT QUITE FLUSHED OUT OF THE AREA. .LONG TERM DISCUSSION...MODELS ARE GENERALLY SIMILAR THROUGH ABOUT THURSDAY...BUT DETAILS SUCH AS VORTICITY STRUCTURE IN THE INCOMING TROUGH CREATE PROBLEMS IN SENSIBLE WEATHER. THE ETA RACES A STRONG PIECE OF ENERGY ACROSS EARLY WEDNESDAY...BRINGING A SHARPER COLD FRONT AND PLUNGING MOISTURE SOUTHWARD DURING THE DAY. IF THIS IS RIGHT...IT WILL MEAN A WINDY...MUCH COLDER AND CLOUDY DAY WITH WET SNOW IN THE FOOTHILLS. GFS IS GRADUALLY TRENDING TOWARD MORE TRAILING ENERGY WITH A BROADER TROUGH. A NUMBER OF ENSEMBLE MEMBERS AND THE ECMWF HAVE STEADILY SHOWN THIS...AND THEY ALSO FAVOR A STRONGER AND SOMEWHAT SLOWER TROUGH OVERALL. SO I WILL NOT JUMP ON THE ETA SOLUTION BUT I WILL HEDGE WEDNESDAY IN THAT DIRECTION. CONSENSUS GFS/ENSEMBLE SOLUTION WOULD BRING US COOLER/WET CONDITIONS BUT MORE LIKE WED NIGHT AS OPPOSED TO EARLY WED. HANDS ARE TIED BY TIMING UNCERTAINTIES AT THIS POINT...THOUGH A BAND OF SHOWERS FOR THE PLAINS AND A PERIOD OF OROGRAPHIC SNOW FOR THE MOUNTAINS SHOULD OCCUR SOMEWHERE IN THE WED-THU TIME FRAME. I HAVE ALSO HELD ONTO THE POPS THROUGH FRI NIGHT GIVEN THE UNCERTAINTY OF WHEN THE BACK SIDE OF THE TROUGH WILL LIFT PAST US. WARMING ON TAP AFTER THAT... DELAYED A DAY OR SO FROM THE PREVIOUS FORECAST. && .BOU WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WATCH TUESDAY FOR THE FRONT RANGE FOOTHILLS AND PARK COUNTY...ZNS 214...215 AND 216. DANKERS/GIMMESTAD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1106 AM MDT MON MAY 10 2004 COZ030>051-111200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1106 AM MDT MON MAY 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHEAST COLORADO THIS AFTERNOON AND EVENING AND SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. LOW LEVEL MOISTURE WILL BE INCREASING FROM THE EAST TODAY AND AFTERNOON HEATING WILL CAUSE THE ATMOSPHERE OVER THE PLAINS TO BECOME UNSTABLE. WIND SPEEDS ABOVE THE SURFACE WILL BE STRONG ENOUGH TO SUPPORT THE DEVELOPMENT OF LONG-LIVED THUNDERSTORMS WHICH ARE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND EVEN TORNADOES. THE STRONGEST THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A CONVERGENCE ZONE WHICH IS EXPECTED TO SET UP FROM THE DENVER METRO AREA NORTHEASTWARD INTO SOUTHEAST WELD AND MORGAN COUNTIES. IN THE MOUNTAINS...ONLY ISOLATED SHOWERS AND THUNDERSTORMS WILL PRODUCE GUSTY WINDS BUT LITTLE RAINFALL. THE THUNDERSTORMS WILL INITIALLY DEVELOP IN THE FRONT RANGE FOOTHILLS AND ALONG THE CONVERGENCE ZONE BY 3 PM. ONCE THE STORMS DEVELOP...THEY WILL HAVE THE POTENTIAL TO QUICKLY BECOME SEVERE. THE STORMS WILL SPREAD EASTWARD ACROSS THE PLAINS THROUGH THE EVENING HOURS WITH THE CONTINUED THREAT OF LARGE HAIL AND BRIEF HEAVY RAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A RISK OF SEVERE THUNDERSTORMS OVER THE FAR EASTERN PLAINS OF COLORADO TUESDAY AFTERNOON AND EVENING...ROUGHLY IN AREAS EAST OF A LINE FROM STERLING TO AKRON. OTHERWISE MAINLY DRY AND WARM WEATHER CAN BE EXPECTED. A FRONTAL SYSTEM WILL MOVE INTO THE AREA TUESDAY NIGHT INTO WEDNESDAY. THIS WILL LEAD TO COOLER WEATHER WITH A CHANCE OF SHOWERS AND THUNDERSTORMS FOR WEDNESDAY THROUGH FRIDAY. IT WILL BE COLD ENOUGH FOR SOME SNOW SHOWERS IN THE HIGHER MOUNTAINS. DRIER AND WARMER WEATHER WILL RETURN FOR THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY ACROSS THE FRONT RANGE METRO AREAS AND NORTHEAST PLAINS BY 3 PM. DANKERS/GIMMESTAD
The Cheyenne radar (KCYS), 41 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
10 hail, 8 tornado, 3 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm winds downed power lines and a power pole.
A small tornado touched down but did no damage.
A tornado touched down and caused extensive damage to a barn.
A tornado touched down but did no damage.
Strong thunderstorm winds downed two power poles near the intersection of State Highway 86 and County Road 125 north of Simla.
A tornado touched down and severely damaged two farmsteads. The first farmstead was struck approximately 10 miles north-northwest of Simla. One tree was knocked over by the tornado. One cow was killed, another was severely injured and had to be destroyed. An unoccupied ranch house on a neighboring farmstead, about 11.5 miles north of Simla, was also destroyed. The tornado picked up the modular home and its contents, and dumped it about 500 feet away from the farmstead. In addition, a calving shed and a two story barn built in 1925 were destroyed. A pig, lamb and dog were killed. The twister also picked up and scattered a dozen trucks, farm vehicles and cars on the farmstead.
A small tornado touched down but did no damage.
A tornado touched down but did no damage. A section of Interstate 70 was closed before the twister crossed the roadway.
A tornado touched down but did no damage.
A tornado touched down but did no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyThe tornado archive for Colorado, 2004Warnings in Colorado, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401406, 5401490, 5401407, 5401473, 5401479, 5401474, 5401475, 5401476, 5401477, 5401478, 5401481, 5401482, 5401483, 5401480, 5401484, 5401485, 5401486, 5401487, 5401491, 5401488, 5401489.